Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 21, 2019, 11:24 AM HST for Hawaii County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2019, 11:24 AM HST (21:24 UTC)
- Expired
- Feb 21, 2019, 3:39 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
601 WWHW70 PHFO 212124 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1124 AM HST Thu Feb 21 2019 HIZ028-220400- /O.NEW.PHFO.HW.W.0004.190221T2124Z-190222T0400Z/ Big Island Summits- 1124 AM HST Thu Feb 21 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. * WINDS...West 30 to 60 mph with localized gusts over 75 mph. * TIMING...Through this afternoon, with winds gradually diminishing tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with guests over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Bravender
1 follow-up statement
381 WWHW70 PHFO 220139 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 PM HST Thu Feb 21 2019 HIZ028-221000- /O.CAN.PHFO.HW.W.0004.000000T0000Z-190222T0400Z/ /O.NEW.PHFO.WI.Y.0014.190222T0139Z-190222T1000Z/ Big Island Summits- 339 PM HST Thu Feb 21 2019 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until midnight HST tonight. The High Wind Warning has been cancelled. * WINDS...West 30 to 50 mph with localized gusts over 70 mph. * TIMING...Through this evening. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Bravender
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 21, 9:57 AM HST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 21, 9:57 AM HST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 957 AM HST Thu Feb 21 2019 .SYNOPSIS... Generally light winds are expected across much of the area for the next couple days. Fairly dry conditions will also remain over the western half of the state. A surface trough lingering near the Big Island will enhance clouds and showers over Maui and the Big Island into the weekend. High pressure systems moving in from the northwest may strengthen the winds early next week. && .DISCUSSION... Water vapor imagery shows an upper level ridge just east of the state with a shortwave trough moving in from the west. At the surface, a trough is located just east of the Big Island and a weak low is a few hundred miles west-northwest of Kauai, with a very weak pressure gradient between them across the islands. The 12z sounding from Lihue shows a solid inversion near 6500 feet and a precipitable water of 0.76 inches (which is about a standard deviation below normal for this time of year). The Hilo sounding showed a couple weak inversions, the most pronounced around 13000 ft, and a PW of 1.5 inches (which is about a standard deviation above normal). MIMIC total precipitable water imagery captured this gradient across the islands, with higher values above 2 inches just offshore south and east of the Big Island. With the light gradient in place across the state, offshore land breezes were pretty widespread this morning, with limited low clouds and nearly no rain overnight. This will lead to onshore sea breezes today, with some cloud buildups across the interior of the islands. With the stable and dry conditions over the western islands, any showers that develop will be light. That won't be the case farther east, though. The surface trough near the Big Island will drift westward slowly through Friday, spreading additional low-level moisture across the Big Island and eventually Maui County as well. The current forecast has showers increasing later today through Friday. With the wind shifting more southeast near the Big Island, highest rainfall amounts will be focused across windward and southeast sections. An upper level trough moving through the area may enhance lift, and with the marginally unstable airmass and abundant moisture we could see embedded heavy rain showers. However, the upper trough and surface feature will be weakening with time and don't appear to provide a strong focus for convection. At this point we're not expecting widespread flash flooding and therefore do not anticipate a flash flood watch, although localized heavy rain is possible. Over the weekend, the surface trough will weaken and shift eastward as a new high builds in from the northwest of the state. Deeper moisture and some showers will linger longest across the Big Island, but conditions there should start to stabilize by Sunday night/Monday. This first high will be somewhat brief, dissipating early next week as a front passes by far north of the state. Another high will build in behind the weakening front, bringing an increase to north/northeast winds and cooler/drier conditions by the middle of next week. && .AVIATION... A surface trough near the Big Island will slowly track westward through tonight resulting in an increase in showers over the Big Island this afternoon and Maui late tonight. A mix of low and mid clouds continue to stream across the central and eastern portion of the state this morning providing brief mountain obscurations. As showers increase across the Big Island later today, the mountain obscurations may become more extensive and require an AIRMET. For now, no AIRMETs are in effect statewide. Winds will be light today resulting in sea breezes and afternoon clouds setting up over island interiors. Other than the Big Island, any showers that develop from the sea breeze convergence over the islands will generally be light. && .MARINE... A trough near the Big Island of Hawaii will maintain light to gentle variable winds over most Hawaiian waters and gentle to moderate southeast winds over waters east of the Big Island. Winds are forecast to remain below Small Craft Advisory (SCA) speeds through at least early next week. The trough will slowly weaken and shift east as high pressure builds far northwest of the main Hawaiian Islands. Light to moderate north winds will develop starting Saturday night. Winds will strengthen and shift out of the northeast by the middle of next week. The pressure gradient between the trough near the islands and a high far northeast of the area has been generating an east swell large enough to produce high surf along east facing shores. This swell peaked last night and surf is forecast to drop below the advisory threshold later today. Surf will remain below the advisory threshold along north and west facing shores through the weekend. A new northwest swell is expected to produce surf near advisory levels Monday night. A very large northwest swell may produce warning level surf by the middle of next week. This swell is also expected to boost wave heights above the 10 foot SCA threshold. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West- Windward Haleakala-South Big Island-Big Island North and East. && DISCUSSION...Bravender AVIATION...Foster MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:01 PM HST | Wind Advisory | HFO | Hawaii | 13 hr |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.